Text Size
Smaller
Bigger

Suboxone Tapering

answered 11:20 AM EST, Mon April 21, 2014
anonymous anonymous
When tapering subs how low should you go before jumping off? I am doing a water taper and I am below 1 mg (.9 mg for 2 days and I am hurting on it) a day from 16 but my withdrawal symptoms are still really bad after each drop if you can believe that. I am dropping by .1 every 3 days now but do you think it would be worse to just stop completely now? The restless legs and anxiety and irritability and generally feeling uncomfortable all the time are my biggest problems.

Anna Deeds Says...

Anna Deeds A. Deeds
MSED, NCC, LPC

Thank you for your question! I think you are probably having so much withdrawal because you are tapering too quickly. Slow the taper down. If I understood correctly, you are currently at about 1 mg. Stay at that dose until the withdrawal has passed. Your body will adjust to any dose in time. The problem is you are not giving your body time to adjust to one dose before you decrease again. This makes you have withdrawal on top of withdrawal. You have the withdrawal symptoms from one decrease and before you have adjusted, you take another decrease which adds to it. There is no hurry to complete a detox. If you don't allow your body time to adjust, you are likely to relapse. Relapsing will only make things much worse for you.

Take your time and wait until you feel no withdrawal for several days before taking another decrease. I think if you slow down the detox, you can have minimal withdrawal symptoms. The most withdrawal you should to have is some anxiety and irritability which is normal for any change to your body. It will pass in 3 to 5 days. Wait at least a few days after it passes before taking another decrease. Just be sure to never take more than the dose you are currently at. Increasing your dose during a detox will only confuse your body and make it worse.

You didn't mention if you were taking any other medication or drugs. You don't want to use anything addictive to help with the detox. Substitution will only lead to more problems. However, you can ask your doctor to prescribe non-addictive medication to ease withdrawal. Doctors often prescribe Clonidine which is a medication to reduce your blood pressure and heart rate. Withdrawal causes your blood pressure and heart rate to increase which leads to a lot of the symptoms of withdrawal. They may also prescribe something for sleep and restless legs that is non-addictive. Melatonin can be taken for this as well. Melatonin is an over the counter supplement which your body normally makes to put you to sleep. Always check with a doctor before taking any medication, even over the counter, because it could interact with something you are already taking or cause problems with other health issues.

You mentioned just stopping the Suboxone. I know it can be tempting to think that you are already feeling withdrawal so you might as well stop taking it and get it over with. However, the withdrawal might get a lot worse if you do that. Even if you are taking a small amount, Suboxone is still a powerful drug. A small amount can have a big effect. If you want to completely stop taking the Suboxone, I suggest you go to an inpatient or outpatient detox where you can be monitored daily. While an inpatient program is ideal, some hospitals offer detox on an outpatient basis. This means you have to go to the hospital every day for detox medication.

You would have to contact your local hospitals to see if they can do this.

I hope this information helps and good luck with your recovery!

Email It Send this page Print It Print friendly page Subscribe Subscribe to this topic category

Page last updated Apr 21, 2014

Join Thousands of Readers

who receive our weekly recovery newsletter.

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.